Alert archive / Nevada / Lake Wind Advisories in 2025

Lake Wind Advisory 21, NWS Reno, NV

May 16, 20254 counties in California; 5 counties in Nevada

NWS Reno, NV issued this lake wind advisory at May 16, 2025, 1:30 PM PDT for 4 counties in California; 5 counties in Nevada. It took effect at May 17, 2025, 8:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 16, 2025, 1:30 PM PDT (20:30 UTC)
In effect from
May 17, 2025, 8:00 AM PDT
Expired
May 17, 2025, 8:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS75 KREV 162030
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
130 PM PDT Fri May 16 2025

NVZ004-172030-
/O.NEW.KREV.LW.Y.0021.250517T1800Z-250518T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Lovelock, Imlay, Fallon,
Fernley, and Nixon
130 PM PDT Fri May 16 2025

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR 
PYRAMID LAKE...

* WHAT...West winds 15 to 20 mph with gusts up to 35 mph and waves 2 
  to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 11 AM to 8 PM PDT Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CJ
2 follow-up statements
358 
WWUS75 KREV 170720
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1220 AM PDT Sat May 17 2025

CAZ072-NVZ002-180000-
/O.EXB.KREV.LW.Y.0021.250517T1500Z-250518T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Glenbrook, Incline
Village, Truckee, Tahoe City, Markleeville, and Stateline
1220 AM PDT Sat May 17 2025

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM PDT 
THIS AFTERNOON...

* WHAT...West to southwest winds around 15 to 20 mph with gusts up 
  to 35 mph and waves 1 to 3 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 8 AM this morning to 5 PM PDT this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-180300-
/O.CON.KREV.LW.Y.0021.250517T1800Z-250518T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fallon, Imlay, Silver Springs, Nixon,
Fernley, and Lovelock
1220 AM PDT Sat May 17 2025

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 
PM PDT THIS EVENING FOR PYRAMID LAKE...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph and 
  waves 2 to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 11 AM this morning to 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

HC
422 
WWUS75 KREV 171811
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1111 AM PDT Sat May 17 2025

CAZ072-NVZ002-180000-
/O.CON.KREV.LW.Y.0021.000000T0000Z-250518T0000Z/
Greater Lake Tahoe Area-
Including the cities of Markleeville, Glenbrook, South Lake
Tahoe, Stateline, Tahoe City, Incline Village, and Truckee
1111 AM PDT Sat May 17 2025

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON...

* WHAT...West to southwest winds around 15 to 20 mph with gusts up 
  to 35 mph and waves 1 to 3 feet for Lake Tahoe. Gusty and erratic 
  winds from thunderstorms are also possible, with gusts up to 45 
  mph.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Thunderstorms can bring 
rapidly shifting wind directions and stronger gusts. Consider 
postponing boating activities on the lake until a day with less wind.

&&

$$

NVZ004-180300-
/O.CON.KREV.LW.Y.0021.000000T0000Z-250518T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fallon, Nixon, Imlay, Fernley, Silver
Springs, and Lovelock
1111 AM PDT Sat May 17 2025

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING 
FOR PYRAMID LAKE...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph and 
  waves 1 to 3 feet for Pyramid Lake. Gusty and erratic winds from 
  thunderstorms are also possible, with gusts up to 45 mph.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Thunderstorms can bring 
rapidly shifting wind directions and stronger gusts. Consider 
postponing boating activities on the lake until a day with less wind.

&&

$$

CJ

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 16, 1:36 AM PDT, 11 hours 54 minutes earlier. Its key messages:

  • * For today, near average temperatures, light breezes, and a slight chance for showers and thunderstorm in the eastern Sierra. * A weekend storm will impact the Sierra and western Nevada bringing an increased likelihood of cooler conditions, gusty winds, rain and mountain snow showers. * Warmer and drier conditions return next week for the 7-10 day outlook.
Area forecast discussion, May 16, 1:36 AM PDT, 11 hours 54 minutes before
Area Forecast Discussion
National Weather Service Reno NV
136 AM PDT Fri May 16 2025

.KEY MESSAGES...

* For today, near average temperatures, light breezes, and a
  slight chance for showers and thunderstorm in the eastern
  Sierra.

* A weekend storm will impact the Sierra and western Nevada
  bringing an increased likelihood of cooler conditions, gusty
  winds, rain and mountain snow showers.

* Warmer and drier conditions return next week for the 7-10 day
  outlook.

&&

.DISCUSSION...

* As of this writing, light showers continue in Lassen, Plumas,
  and northern Washoe counties. Per surface observations,
  precipitation amounts are light, generally between a trace to
  0.05". These light showers will quickly move southeast this
  morning, with minimal amounts.

* A quiet day with normal temperatures. Typical westerly breezy
  winds in the afternoon with gusts of 20-25 mph. There remains a
  10-25% chance for showers and thunderstorms for the eastern
  Sierra from southern Lassen County to Mono County.

* System arrives late today into Saturday. For latest changes to
  the forecast, the system is bit faster. Precipitation chances
  have trended a bit lower (20-40%) for Mono County, the immediate
  Reno-Carson City-Minden area, and southern Lyon and Mineral
  counties. But, the best wetting rain (>0.10") chances still
  stretch from far NE CA and much of western NV with a 50-80%
  chance for precipitation. Snowfall totals have also trended down
  since prior guidance (again faster system), with amounts of up
  to an inch. Snow levels start off high on Saturday, generally
  between 7,000'-8,000'. Snow levels then decrease to around
  5,000'-5,500' by Sunday morning.

* Strong winds are still a good bet this weekend. West winds on
  Saturday will switch to more of a northerly direction on Sunday.
  Ensemble solutions are still showing a signal for anomalously
  strong winds on Saturday. This is especially the case south of
  Highway 50, along US-395 in Alpine and Mono counties, and
  Highway 95 in Mineral County. As for the dynamics producing the
  strong winds this weekend, winds on Saturday appear to be driven
  more by upper level strong winds. Also, NamNest/GFS modeled
  soundings from KMMH are also hinting at an inversion above
  mountain-top level, which would help increase surface gusts.
  Winds on Sunday are surface gradient driven with some upper
  level support. Widespread wind gusts of 35 to 45 mph will be
  likely with wind gusts exceeding 50+ mph for wind prone areas.

* Long-term ensemble solutions continue to highlight the return of
  a ridge pattern across the western US. Temperatures will
  increase back above average with dry weather for at least the
  next 7-days. -McKellar

&&

.AVIATION...

* 10-25% chance for thunderstorms in the eastern Sierra from
  around 21z to 03z, mostly impacting KTRK/KTVL/KMMH. Winds will
  be light and mainly from the west today, with gusts up to 20 kts
  at all area terminals in the afternoon.

* Areas of IFR in patchy FZFG are possible at KTRK overnight thru
  16z Friday morning.

* Another storm is on the horizon for the weekend with more
  winds, valley rain and mountain snow. There is an increased
  trend for LLWS and mountain turbulence concerns starting early
  Saturday morning continuing into Monday morning. -McKellar

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

Nearby

Lake Wind Advisories in Nevada, 2025Lake Wind Advisories in California, 2025Every lake wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.